Atorvastatin myths clarified



In January 2019 GoodRx.com published an online article[1] entitled, “7 Common Myths about Atorvastatin.” In this article Dr. Sharon Orrange at the Keck School of Medicine of USC (University of Southern California) minimized the adverse effects of Atorvastatin almost like a pharmaceutical representative would do. Let me clarify the facts. The myths, the excuses, and the facts She begins by defending Atorvastatin by writing it… “is great at lowering cholesterol but often gets a bad rap.” First off, its lowering heart disease risk that you and I are concerned with, not lowering cholesterol. We know that more in 2009 it was revealed by the American Heart Journal that nearly 75% of patients who are hospitalized for a heart attack have LDL cholesterol levels within the recommended target for LDL cholesterol.[2] Moreover, researchers of the Framingham Heart Study tells us that “Total cholesterol was not associated with the risk of coronary heart disease”[3] and a 1994 JAMA article[4] reported that hypercholesterolemia or low HDL-C are not important risk factors for deaths by heart attack in persons over age 70 years. Her next comment did not make much sense to me. She explains that muscle pain, cramps, diarrhea, and upset stomach are some of the known adverse reactions to Atorvastatin, and that approximately 50% of Atorvastatin takers quit taking it within 6 months…due to side effects. Not reassuring for sure. Even though 60% of those 50% restart it later, side effects are still quite high.

She then addresses other “rumored side effects of atorvastatin” as she plays them down.

  1. “Atorvastatin causes cancer” is clearly a myth and hardly mentionable

  2. “Atorvastain is bad for your liver” is clearly a possibility: liver enzymes rise in 0.5-3% of patients taking the drug. Know that liver enzymes rise as a late (not early) manifestation of damage to your liver. Symptoms manifest long after the disease has progressed, not at the onset.

  3. “Atorvastatin causes joint pain or arthritis” in 9-12% of takers and “we’re not sure why that is.” She offers a weak explanation: “…one theory is that joint aches are more common in older folks who also happen to take more statins.” Remember the 1994 JAMA article[5] I reported earlier which reported that high cholesterol or low HDL-C are not important risk factors for deaths by heart attack in persons over age 70 years. So, why prescribe them in the elderly? What’s more, she quietly inserts that muscle aches occur in 48% of takers! This is certainly not a “rumored side effect.” This is a major concern and reason for discontinuation of the drug!